North Carolina, 2012Lightning Strike in North Carolina, December 26, 2012
December 26, 2012 · NWS ILM · 1 event in 1 county or zone
Lightning struck a house in New Hanover County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house in New Hanover County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 26, 6:22 AM EST, 38 minutes earlier.
Area forecast discussion, Dec 26, 6:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
622 AM EST WED DEC 26 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH FROM THE GULF COAST AND DEEPEN AS IT
TRACKS TOWARD THE MID ATLANTIC COAST TODAY INTO TONIGHT. A WARM
FRONT ASSOCIATED WITH THIS LOW WILL LIFT NORTH ACROSS THE AREA
LATER THIS MORNING. SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE
WARM MOIST AIRMASS THIS AFTERNOON. A COLD FRONT WILL CROSS THE
REGION THIS EVENING. COOL...DRY HIGH PRESSURE WILL BUILD IN
THROUGH FRIDAY. ANOTHER COLD FRONT WILL MOVE THROUGH LATE SATURDAY
FOLLOWED BY HIGH PRESSURE EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 6:30 AM WEDNESDAY...WARM FRONT MOVING NORTH ACROSS THE CWA
AT THIS TIME...GENERATING WIDESPREAD RAIN WHICH IS HEAVY IN SOME
PLACES. SOME WEAK ROTATION HAS PROMPTED THE ISSUANCE OF AN SPS FOR
SOUTHERN NEW HANOVER AND BRUNSWICK COUNTIES. WILL CONTINUE TO
CLOSELY MONITOR. NO CHANGES TO THE FORECAST WITH THE LATEST
UPDATE. PREVIOUS DISCUSSION STILL APPLIES AND FOLLOWS BELOW:
POWERFUL STORM SYSTEM EMERGING FROM THE DEEP SOUTH BRINGS THE
STRONG POSSIBILITY FOR SEVERE WEATHER IN THE FORM OF DAMAGING
WINDS...TORNADOES AND HAIL STARTING AROUND NOON AND CONTINUING
INTO THE AFTERNOON HOURS. ALL THE ELEMENTS THAT MAKE FOR SEVERE
WEATHER FOR THIS TIME OF YEAR ARE COMING TOGETHER...ADEQUATE
MOISTURE...STRONG FORCING ASSOCIATED WITH A FAST MOVING COLD
FRONT...AN INCREASINGLY CLOSED AND NEGATIVELY TILTED UPPER TROUGH
AND FAVORABLE PLACEMENT RELATIVE TO AN UPPER JET EXIT REGION.
VERTICAL SHEER WILL BE INCREASINGLY STRONG DURING THE DAYLIGHT
HOURS AND WEAK TO MODERATE INSTABILITY WILL PEAK DURING EARLY
AFTERNOON. THE MAIN FORECAST PROBLEM WILL BE THE TIMING OF THE
EXPECTED SQUALL LINE AND ASSOCIATED DAMAGING WIND FIELD THAT IS
LIKELY TO ACCOMPANY IT. GIVEN TIMING OF FRONT AND OTHER ELEMENTS
FAVORABLE TO SEVERE WEATHER DEVELOPMENT...EXPECT A SQUALL LINE
WILL RACE ACROSS THE CWA FROM THE WEST BEGINNING AROUND NOON OR
POSSIBLY SOONER...AND MOVING OFFSHORE MID TO LATE AFTERNOON.
CONDITIONS RAPIDLY IMPROVE AFTER THIS...ALTHOUGH IT WILL REMAIN
BREEZY OVERNIGHT WITH TEMPERATURES DROPPING INTO THE 30S MOST
LOCATIONS AWAY FROM THE BEACHES.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...DEEP WEST TO NORTHWEST FLOW AND DRY AIR IN
THE WAKE OF EXITING STORM SYSTEM WILL KEEP THE REGION DRY FOR MUCH
OF THE PERIOD. COLD ADVECTION WILL BE LIMITED AS MID LEVEL TROUGH
LIFTING NORTHEAST LEAVES PROGRESSIVE FLOW IN PLACE THU/THU NIGHT. AS
ELONGATED SURFACE RIDGE AXIS SHIFTS EAST LOW LEVEL WINDS VEER FROM
NORTHWEST THU TO NORTHEAST ON FRI. AT THE SAME TIME SHORTWAVE
DROPPING INTO THE SOUTHWEST CONUS INDUCES WEAK MID LEVEL RIDGING
OVER THE SOUTHEAST. DEEP SOUTHWEST FLOW ALOFT STARTS ADVECTING
MOISTURE INTO THE REGION. FIRST HINT WILL BE CIRRUS DEVELOPMENT
LATER FRI FOLLOWED BY MID AND LOW LEVEL CLOUDS FRI NIGHT.
THE AFOREMENTIONED SOUTHWEST SHORTWAVE CONTRIBUTES TO DEVELOPMENT OF
GULF COAST LOW PRESSURE AT THE START OF THE WEEKEND. THIS LOW AND
ASSOCIATED MID LEVEL TROUGH MOVE INTO THE SOUTHEAST AS THE PERIOD
ENDS. STILL SOME UNCERTAINTY ON THE TRACK OF THE LOW AND WHETHER OR
NOT IT PASSES OVER OR OFF THE COAST BUT IT APPEARS THAT WILL BE AN
ISSUE FOR THE LONG TERM. ALTHOUGH GUIDANCE IS QUICK TO SHOW
SOUTHERLY FLOW DEVELOPING IT IS LIKELY THAT LOW LEVEL WEDGE HOLDS
STRONG INTO FIRST PART OF SAT...KEEPING ANY PRECIP LIGHT AND
STRATIFORM LATE FRI NIGHT. PLAN TO CARRY LOW CHANCE POP AS PERIOD
ENDS BUT WITH LITTLE TO NO QPF GIVEN THE AMOUNT OF LOW LEVEL DRY AIR
SHOWN IN FORECAST SOUNDINGS...SOMETHING WHICH FURTHER SUGGESTS THE
WEDGE WILL HOLD.
DESPITE LIMITED STRENGTH AND DURATION OF COLD ADVECTION TEMPERATURES
WILL RUN BELOW CLIMO THU/THU NIGHT. LOW LEVEL COLD POOL WILL KEEP
HIGHS IN THE UPPER 40S TO LOWER 50S WITH STRONG RADIATIONAL COOLING
THU NIGHT DROPPING TEMPS BELOW FREEZING IN MANY AREAS. NORTHEAST
FLOW FRI COMBINED WITH LOW SUN ANGLE LIMITS AIR MASS MODIFICATION
DURING THE DAY. HIGHS END UP WARMER THAN THU BUT STILL BELOW CLIMO.
CLOUD COVER AND WEAK BOUNDARY LAYER WINDS KEEP TEMPERATURES NEAR
CLIMO FRI NIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...MOST SIGNIFICANT WEATHER FEATURE WILL ALREADY
BE UNDERWAY AS THE PERIOD BEGINS. GULF COAST LOW TRACKING ACROSS THE
SOUTHEAST WILL BRING RAIN...SHOWERS AND POSSIBLE THUNDERSTORMS TO
THE SOUTHEAST SAT. UNCERTAINTY WITH RESPECT TO THE TRACK OF THE LOW
LIMITS THE SPECIFICITY OF THE FORECAST AT THIS POINT...BUT DO HAVE
FAIRLY HIGH CONFIDENCE IN PRECIP OCCURRING...HENCE LIKELY POP.
MEDIUM RANGE GUIDANCE IS SPLIT ON TAKING LOW OVER OR OFF THE COAST
SAT...THOUGH GFS ENSEMBLES HAVE BEEN TRENDING IN THE DIRECTION OF
PASSING THE MAIN SURFACE LOW JUST SOUTHEAST OF THE REGION...IN LINE
WITH 12Z ECMWF SOLUTION AND HPC SOLUTION. THIS SOLUTION WOULD
SUGGEST RAIN OPPOSED TO SHOWERS AND ISOLATED THUNDERSTORMS.
POSITIVE TO NEUTRAL TILT OF MID LEVEL TROUGH AND LIMITED
INTERACTION WITH NORTHERN STREAM QUICKLY MOVE THE SYSTEM ACROSS THE
SOUTHEAST AND INTO THE MID ATLANTIC REGION BY SAT NIGHT. AT THIS
POINT THE MID LEVEL TROUGH ATTAINS SOME NEGATIVE TILT AND THE STORM
STARTS TO DEEPEN. WHILE PRECIP WILL NOT BE AN ISSUE IN THE CAROLINAS
STRONG COLD ADVECTION ON THE BACKSIDE OF THE STORM PUSHES COLD AIR
OVER THE REGION FOR THE START OF NEXT WEEK. PARTIAL THICKNESS VALUES
SUGGEST HIGHS IN THE UPPER 40S TO LOWER 50S WITH LOWS IN THE UPPER
20S TO LOWER 30S SUN AND MON.
CONFIDENCE REMAINS LOW FOR THE END OF THE PERIOD WITH COLD FRONT
DROPPING IN FROM THE NORTH THEN STALLING ACROSS OR JUST SOUTH OF THE
AREA. MEANWHILE MEDIUM RANGE GUIDANCE IS SHOWING ANOTHER SOUTHWEST
SHORTWAVE AND WEAK GULF COAST CYCLOGENESIS LATE MON INTO TUE...WHICH
MAY OR MAY NOT QUICKLY MOVE ACROSS THE SOUTHEAST. GIVEN THAT THE
WAVE IS WELL OUTSIDE THE UPPER AIR SENSING NETWORK AND ALMOST A WEEK
AWAY WILL KEEP POP CAPPED AT SLIGHT CHANCE WITH TEMPERATURES NEAR
CLIMO.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...CONVECTION ALONG THE WARM FRONT LOCATED FROM
CRE...SOUTHWESTWARD. WEAK WEDGE HANGING IN AT FLO WITH NORTHEAST
WINDS. THIS SHOULD BE SHORT LIVED AS THE WARM FRONT SHOULD MOVE
FAIRLY RAPIDLY NORTHWARD AFTER DAYBREAK. NEGATIVELY TILTED TROUGH
WILL ENHANCE CONVECTION LATER THIS MORNING AS THE COLD FRONT
APPROACHES. THUNDER WILL BE SCATTERED...WITH STRONG WINDS EXPECTED
IN THE STRONGER STORMS...40 KTS NOT OUT OF THE QUESTION. COLD FRONT
WILL ROTATE RAPIDLY NORTHEASTWARD AND OUT OF THE REGION BY
22Z...EARLIER AT THE WESTERN TERMINALS. CONDITIONS WILL RAPIDLY
IMPROVE TO VFR WITH A WIND SHIFT TO THE SOUTHWEST...STILL GUSTING
OVER 25 KTS.
EXTENDED OUTLOOK...VFR WILL CONDITIONS WILL PERSISTING THROUGH
FRIDAY. MVFR/IFR CONDITIONS ARE POSSIBLE AGAIN SATURDAY AS ANOTHER
LOW PRESSURE SYSTEM AFFECTS THE AREA. VFR CONDITIONS EXPECTED SUNDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6:30 AM WEDNESDAY...WINDS AND SEAS HAVE PICKED UP
SIGNIFICANTLY OVER THE WATERS THIS MORNING...WITH 6 FT SEAS NOW
WITHIN 20 NM OF SHORE AND WINDS GUSTING TO GALE FORCE AT SOME
LOCATIONS. GALE WARNING CONTINUES AS BEFORE. NO CHANGES TO THE
FORECAST WITH THE LATEST UPDATE. PREVIOUS DISCUSSION FOLLOWS
BELOW:
EXTREMELY DANGEROUS BOATING CONDITIONS OVER ALL WATERS TODAY AND
TONIGHT...WITH A GALE WARNING IN EFFECT INTO THE EARLY MORNING
HOURS OF THURSDAY. A POWERFUL STORM SYSTEM EMERGING FROM THE DEEP
SOUTH WILL ALSO BRING THE POSSIBILITY OF HEAVY
RAIN...THUNDERSTORMS AND WATER SPOUTS TO THE WATERS TODAY. WINDS
ARE EXPECTED TO INCREASE FROM THE SOUTH AND SW WITH FREQUENT GALE
FORCE GUSTS BY AROUND NOON. SEAS WILL BUILD TO 8 TO 12 FT TODAY.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM WEDNESDAY...WESTERLY FLOW AT THE START OF THE PERIOD MAY
REQUIRE SCA FOR THE FIRST FEW HOURS OF THU MORNING BEFORE SPEEDS
DROP UNDER 20 KT AS GRADIENT WEAKENS. SURFACE RIDGE AXIS SHIFTING
EAST LEADS TO FURTHER REDUCTION IN GRADIENT. THIS RESULTS IN WINDS
DECREASING AND VEERING FROM NORTHWEST LATE THU TO NORTHERLY THU
NIGHT. WINDS DROP UNDER 10 KT EARLY FRI AS RIDGE AXIS SHIFTS EAST
AND FLOW BECOMES NORTHEASTERLY. WEAK ONSHORE FLOW MAY DEVELOP LATE
IN THE PERIOD...BUT THIS WILL DEPEND ON THE LOCATION AND TRACK OF
SURFACE LOWS MOVING INTO THE SOUTHEAST AS THE PERIOD ENDS. STRONG
WESTERLY FLOW WILL RESULT IN A WIDE RANGE OF SEAS AT THE START OF
THE PERIOD...2 FT TO 7 FT NEAR 20 NM IN THE VICINITY OF FRYING PAN
SHOALS. CONTINUED REDUCTION IN WINDS COMBINED WITH GRADUAL VEERING
ALLOWS SEAS TO SUBSIDE TO 2 FT FOR FRI AND FRI NIGHT.
LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...BRIEF PERIOD OF SOUTHERLY FLOW POSSIBLE
SAT...THOUGH EXACT TRACK OF MAIN SURFACE LOW REMAINS SOMEWHAT IN
QUESTION AND FLOW COULD END UP OFFSHORE THROUGH THE DURATION OF THE
PERIOD. CLOSE PROXIMITY OF WATERS TO SURFACE LOW WILL KEEP WINDS
UNDER 15 KT THROUGH SAT AFTERNOON. WEST TO NORTHWEST FLOW INCREASES
LATE SAT AS LOW EXITS AND STARTS TO DEEPEN OFF THE MID-ATLANTIC
COAST. STRENGTHENING LOW AND HIGH PRESSURE BUILDING IN FROM THE WEST
CONTRIBUTE TO AN INCREASE IN WINDS AND SEAS...POSSIBLY REQUIRING A
HEADLINE LATE SAT NIGHT THROUGH MIDDAY SUN. SURFACE HIGH CONTINUES
TO BUILD IN WITH GRADIENT STARTING TO RELAX IN THE AFTERNOON AND
NORTHWEST FLOW DECREASING TO 10 TO 15 LATE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...GALE WARNING UNTIL 3 AM EST THURSDAY FOR AMZ250-252-254-256.
&&
SYNOPSIS...III
NEAR TERM...REK
SHORT TERM...III
LONG TERM...III
AVIATION...SRP
MARINE...REK/III
Hazardous weather outlook, Dec 26, 3:45 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
345 AM EST WED DEC 26 2012
AMZ250-252-254-256-270845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
345 AM EST WED DEC 26 2012
...GALE WARNING IN EFFECT UNTIL 3 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-270845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
345 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS AND TORNADOES
ARE POSSIBLE TODAY...ESPECIALLY LATE THIS MORNING AND EARLY
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Dec 26, 6:06 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
606 AM EST WED DEC 26 2012
NCZ108>110-261200-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-INLAND BRUNSWICK-
606 AM EST WED DEC 26 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK AND NEW
HANOVER COUNTIES THROUGH 700 AM EST...
AT 606 AM EST...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 7 MILES SOUTH OF YAUPON BEACH...OR ABOUT 20
MILES SOUTHWEST OF CAROLINA BEACH...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS IMPACTED INCLUDE BOILING SPRING LAKES...CIVIE TOWN...
LONG BEACH...OAK ISLAND...SOUTHPORT...SUPPLY...BALD HEAD ISLAND...
CASWELL BEACH...HOLDEN BEACH...KURE BEACH...VARNAMTOWN AND YAUPON
BEACH.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3397 7790 3390 7794 3383 7795 3385 7801
3388 7802 3391 7813 3391 7827 3389 7839
3411 7835 3400 7790
TIME...MOT...LOC 1106Z 208DEG 42KT 3383 7808
REKLightning, New Hanover
- When
- December 26, 7:00 AM EST
- Where
- New Hanover County, 1.08 mi SSW of Kirkland
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 34.285, -77.785
Lightning caused extensive fire damage to a house on Bonaventure Drive.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
- Blizzard in Indiana, December 26, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425983.